Hello and Seeking Medication change

I'm 71 and been treated for spells of depression ( varying antidepressants) for coming up to 40 years. Relatively recently I realised I was probably bipolar 2 and saw a psychiatrist who confirmed this and prescribed Depakote ,in addition to the Venlafaxine and Mirtazapine i was already taking.

Since when (about 3 years) my depressed spells have become longer and more frequent and I am currently keen to try alternative medication (in consultation with the psychiatrist and my GP ). I can just about cope with the depression but at 71 I might not have that many years of good physical health left and I cannot afford to spend most of that time coping (just and with difficulty) with the basic things of day to day life, with an apparent inability to undertake or complete tasks other than the basics.

Anyone else out there with similar experience of Depakote and who found a better alternative ? It might not work for me but at least would be worth trying. Lithium is a possibility but can't think of much else.

4 Replies

  • Hi

    I agree, it's a shame the meds are making you feel the low moods rather than being more balanced, especially at our age!

    I googled Depakote and notice it is only used to treat the manic moods which are often the more troublesome symptom of manic depression. It can be difficult to get medics to agree to stopping taking meds that are used to treat manic depression because at least on the meds you are not troubling anyone - but your quality of life is important too. I don't know of any meds other than lithium for treating manic depression but wonder whether you were told why you were not put on that - maybe because of your age, or it could be that you were experiencing more manic episodes than depressive ones?

    You don't say whether you have always had manic tendencies but wonder whether it is manic depression, or clinical depression with mania as a defence against the low mood rather than manic-depression per se - in that case a mood stabilizer that is generally used for weepiness may be enough once you were settled on it. I was on one for a time and can't remember what it was called but think it was one of the fluoxetine-based meds so you could ask about that.

    I guess you will have to discuss the matter with the medics but in your position I would go back to the psychiatrist to obtain his opinion rather than allowing your GP to try you on something only to find you feel worse, because as you say - life is too short to be wasting the time!

    Hope you get it sorted, keep in touch on here.


  • Hello

    At seventy one you still have many years possibly to carry on.

    I understand regarding your medications and problems associated with them. You are taking an extended draft of medications and I understand how you must be feeling.

    Life can begin to feel lacking in the sensations you would have had when younger and as we get older the memories and life becomes more of a blur. This will happen to most of us as we get older and this may not be helped with your chemical cosh.

    I take mental health medications and have been on most now for about twenty five years and earlier for some Opiates.

    What I am going to suggest, please do not shoot the messenger, is that your medical team try and rationalize and reduce selective medications. With me I went through this through Pain Clinic and it seemed to give back a large part of my memories. You will just need to take the bare minimum of drugs as the original mix could be duplicating itself. Hopefully this may make you less clouded and more alert.

    I am sixty five years old and I have suffered a great deal of pain and associated depression, they all just reduce your appreciating of life and clouding of memories and concentration. I am not saying stop, just try and rationalize. My Idea is not to let the drugs rule your life, you rule over the drugs

    All this may seem inplauseable, it will take time to adjust many of what you take. We get older and try and make sense of what has gone before, we all need to be able to remember life with all its ups and downs. That is the joy of living.


  • Hello, I think it may be worthwhile you going back to your pyschiatrist/ doctor and explaining what you have explained to us on here. There is an alternative called Lamictal but this is not as proven as the one you are on. It sounds like you are really struggling with the low mood and it may be that one of the other antidepressants may help. Often it is a question of experimenting with different things; setraline too can help some people. I think you need a thorough review of your symptoms and medication and just explain what you have said to us on here. Hope this helps.


  • Have you ever had B12 levels tested?

    This is a link to a symptoms checklist incase any of the things on it ring a bell vis-a-vis day to day living being difficult.


    B12 is used for a lot of things by the body so symptoms are pretty far ranging, and also include a number of psychiatric problems such as depression, anxiety and psychosis.

    The fact that you have had problems for year wouldn't necessarily rule out deficiency if it is caused by a malabsorption problem as it can take decades to develop. I suffered for 40 years with depression - at one point bi-polar was considered a possibility - until a B12 deficiency was diagnosed a few years ago.

    A lot of the problems look like general aging.

    As Bob says - 71 isn't really that old these days so would be good to look at what you can do to give you the best quality of life and if that means cutting out some meds ...

    Hope you find a solution quickly and that your psychiatrist and other doctors are supportive.

You may also like...